Wyoming, 2019

Flood in Wyoming, May 29, 2019

May 29, 2019 · NWS RIW · 1 event in 1 county or zone

A combination of rain and snow melt brought minor flooding along the Ten Sleep Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A combination of rain and snow melt brought minor flooding along the Ten Sleep Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 29, 2:39 AM MST, 1 hour 21 minutes earlier.

Area forecast discussion, May 29, 2:39 AM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
339 AM MDT Wed May 29 2019

.SHORT TERM...(Today and tonight)
Issued at 316 AM MDT Wed May 29 2019

Midlevel trough circulation centered in NE CO will continue to
trek northeastward across Nebraska through the day today. Models
continue to pick up on a vort lobe rotating westward around the
top of the trough and back down across western Wyoming today.
This will bring enough energy to continue the slight chances for
showers for far western Wyoming, especially around the Tetons this
afternoon. Gradual clearing for the northern zones from
Yellowstone eastward to Worland will allow temperatures to rise
into the 60s today. The remainder of the lower elevations will
keep cloud cover longer today, with highs in the mid to upper 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 316 AM MDT Wed May 29 2019

Thursday will be a wrestling match between high pressure over MT and
a closed low over northern CA/NV. Expect isolated to scattered
showers and thunderstorms in the west and dry conditions with mostly
sunny skies elsewhere. Friday the cut off low will dig further south
and a broad area of ridging will move over the FA. A series of
shortwave troughs propagating through the ridge will bring enough
instability for afternoon showers and thunderstorms across west and
north WY through Monday. Saturday looks like it will be the most
widespread day of activity as we transition to the windward side of
the ridge. A trough will push across southern Canada on Tuesday and
Wednesday but models disagree on how far south it will dig. GFS is
furthest south but most other models keep the energy further north
and most of the impact in MT. For now leaning to sparse activity for
Tuesday and Wednesday.

Temperatures will start steady trend through the weekend with highs
getting warmer each day, finally seeing temperatures slightly above
normal. High temperatures over the weekend will be in the mid to
upper 70s east of the divide. Portions of the Bighorn Basin may even
hit the 80s on Sunday and Monday. West of the Divide will reach the
upper 60s to lower 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)

MVFR conditions will remain a possibility from KCPR extending
southeast across the area from KRIW with borderline MVFR ceilings
possible until around 12Z into the KRKS area. VFR conditions are
then expected across the area through the rest of the forecast
period. Winds will be variable at most locations through the
afternoon and will become more southerly by around 01Z Thursday
evening especially east of the Divide.

Please refer to Aviation Weather Center products for more
information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 316 AM MDT Wed May 29 2019

Fire weather concerns remain lower through the upcoming weekend
due to remnant moisture from earlier precipitation, lighter
winds, and only modest drying across the state.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Straub
LONG TERM...Hulme
AVIATION...Troutman
FIRE WEATHER...Straub
Hazardous weather outlook, May 29, 1:59 AM MST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Riverton WY
259 AM MDT Wed May 29 2019

WYZ001>020-022>030-300900-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
259 AM MDT Wed May 29 2019

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Isolated afternoon and evening thunderstorms in western Wyoming.

Please see Winter Storm Warnings and Flood Watches for the latest
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Sunday...Isolated to scattered afternoon and
evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washakie

When
May 29, 4:00 AM MST to 10:00 PM MST
Where
Washakie County, 1.15 mi NNW of Ten Sleep Arpt to 1.18 mi NNW of Ten Sleep Arpt
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
44.034, -107.442

A trained spotter reported minor flooding along Ten Sleep Creek. The water remained in low lying areas and caused no damage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823983.